Alert archive / Colorado / Flash Flood Warnings in 2007

Flash Flood Warning 36, NWS Denver/Boulder, CO

August 29, 2007Park County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 29, 2007, 3:27 PM MDT for Park County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2007, 3:27 PM MDT (21:27 UTC)
Expired
Aug 29, 2007, 5:30 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

County Park County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 292128
FFWBOU
COC093-292330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
327 PM MDT WED AUG 29 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PARK COUNTY IN CENTRAL COLORADO

* UNTIL 530 PM MDT

* AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR TARRYALL...OR ABOUT 36
  MILES NORTHWEST OF COLORADO SPRINGS. THIS STORM WAS MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TARRYALL.

THIS WARNING ALSO INCLUDES THE PARK COUNTY PORTION OF THE HAYMAN 
BURN AREA.

DOPPLER RADAR ESTIMATES THAT AROUND ONE TO TWO INCHES OF RAIN HAS 
FALLEN FROM THIS STORM NORTHWEST OF TARRYALL IN THE LAST HOUR. 
SIMILAR RAINFALL OF ONE TO TWO INCHES CAN BE EXPECTED IN THE PARK 
COUNTY PORTION OF THE HAYMAN BURN AREA OVER THE NEXT HOUR...WHICH 
WILL CAUSE FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK SLIDES OR MUD FLOWS IN STEEP TERRAIN.

LAT...LON 3920 10555 3918 10558 3898 10535 3899 10533
      3913 10533 3913 10540

$$
GIMMESTAD
2 follow-up statements
000 
WGUS75 KBOU 292236
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
434 PM MDT WED AUG 29 2007

COC093-292330-
PARK CO-
434 PM MDT WED AUG 29 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR EAST
CENTRAL PARK COUNTY...

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN FROM A THUNDERSTORM 3 MILES SOUTHWEST OF TARRYALL...OR
ABOUT 39 MILES WEST OF COLORADO SPRINGS. THIS STORM WAS MOVING
SOUTHEAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TARRYALL AND THE PARK COUNTY PORTION OF THE HAYMAN BURN AREA.

DOPPLER RADAR ESTIMATES AND RAIN GAUGES INDICATE THAT ONE TO TWO 
INCHES OF RAIN FELL ACROSS EAST CENTRAL PARK COUNTY SINCE 230 PM. 

THE AREA WHERE FLOODING IS MOST LIKELY IS ALONG THE WEST EDGE OF THE 
BURN AREA FROM TARRYALL NORTH ALONG THE SOUTH PLATTE RIVER.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3920 10555 3918 10558 3898 10535 3899 10533
      3913 10533 3913 10540

$$
GIMMESTAD
000 
WGUS75 KBOU 292328
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
528 PM MDT WED AUG 29 2007

COC093-292338-
PARK CO-
528 PM MDT WED AUG 29 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR EAST CENTRAL
PARK COUNTY...

HEAVY RAIN HAS ENDED IN THE AREA AND FLASH FLOODING IS NO LONGER 
EXPECTED.

LAT...LON 3920 10555 3918 10558 3898 10535 3899 10533
      3913 10533 3913 10540

$$
GIMMESTAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:05 PM MDT, 22 minutes earlier.

Area forecast discussion, Aug 29, 3:05 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT WED AUG 29 2007

.SHORT TERM...STORMS HAVE DEVELOPED IN THE MOUNTAINS AND FOOTHILLS
ABOUT AS EXPECTED WHERE SUNSHINE WAS PLENTIFUL.  SOUTHERN AREAS HAVE
BEEN FAVORED THUS FAR BUT WITH TEMPERATURES REACHING TOWARDS 80 AND
SUN OUT FROM BOULDER NORTH COULD STILL GET SOME STORMS OFF THE
FOOTHILLS IN THESE AREAS.  FARTHER EAST ON THE PLAINS THE LOW LEVELS
REMAIN COOLER AS CLOUDS HAVE BEEN SLOW TO BREAK UP SO NOT MUCH
EXPECTED.  HOWEVER...WE HAVE DEVELOPED A DENVER CONVERGENCE ZONE
ACROSS THE DENVER AREA AS THE FLOW HAS COME AROUND TO SOUTHEAST ON
THE PLAINS AND BEGINNING TO SEE SOME CONVECTION GROWING ALONG IT. SO
STILL KEPT SOME CHANCE OF STORMS ONTO THE PLAINS THIS EVENING.  MAIN
THREAT SHOULD BE HEAVY RAINS THOUGH HAIL IS ALSO POSSIBLE.  MOUNTAIN
AND FOOTHILLS ACTIVITY SHOULD DIMINISH RAPIDLY TOWARDS SUNSET AND DO
NOT EXPECT THINGS TO LAST TOO LONG ON THE PLAINS. CONCERN FOR LATER
TONIGHT WOULD BE FOG AND LOW CLOUDS REDEVELOPING WITH ALL THE
MOISTURE IN PLACE.  THIS WOULD CONTINUE INTO THE EARLY DAYLIGHT
HOURS ON THURSDAY.  ALL IN ALL THE CURRENT FORECAST IS QUITE GOOD ON
MOST REGARDS AND NOT A LOT OF CHANGES WERE MADE.  IN FACT THE
CURRENT GRIDS EVEN HAVE A DENVER CYCLONE IN THURSDAYS WIND FIELD
AND THIS LOOKS LIKE A GOOD FORECAST.  WARMER TOMORROW AND A LITTLE
DRIER SO POPS OVERALL ARE LOWER.  STILL...SHOULD STILL BE ENOUGH
MOISTURE IN THE HIGH COUNTRY AND SO UPPED POPS A BIT TO SCATTERED.
THE WINDS ALOFT THOUGH WILL BE MORE NORTHERLY AND THIS WOULD MAKE IT
HARDER TO GET THE STORMS OFF THE HILLS SO CHANCE OF PRECIP ON THE
PLAINS IS LESS THAN TODAY GENERALLY.

.LONG TERM...AN UPPER RIDGE REMAINING OVER THE SOUTHWESTERN U.S.
THROUGH THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK WILL KEEP THE
WEATHER WARM AND GENERALLY BENIGN.  SOME MOISTURE TRAPPED UNDER THE
RIDGE AND CAUGHT UP IN THE WEAK WEST-SOUTHWESTERLY FLOW ALOFT WILL
FUEL AFTERNOON AND EVENING SHOWERS...PRIMARILY OVER THE MOUNTAIN AND
FOOTHILL AREAS EACH AFTERNOON.  BY WEEKEND...WARMING TEMPERATURES
AND MID LEVELS SHOULD WARM MAX TEMPS BACK TO AROUND 90 DEGREES
ACROSS MOST OF THE PLAINS THROUGH LABOR DAY.  MODELS DO NOT INDICATE
ANY DEEP MOISTURE FROM TEXAS OR THE GULF OF MEXICO MAKING IT INTO
COLORADO...SO THREAT OF WIDESPREAD OR HEAVY SHOWER ACTIVITY IS
MINIMAL.

&&

.AVIATION...LIFR CIG CONDITIONS AND POSSIBLY VIS CONDITIONS COULD
DEVELOP ACROSS FRONT RANGE AIRPORTS AND LATE TONIGHT AND CONTINUE
INTO THURSDAY AROUND 14Z AS LOTS OF MOISTURE REMAINS IN PLACE ON THE
PLAINS.  CURRENT THINKING IS BJC WOULD BE TOO FAR WEST AND POSSIBLY
APA AS WELL BUT DIA COULD HAVE THE LOW CLOUDS AND POSSIBLE FOG.
ISOLD TSRA POSSIBLE BTWN 21-02Z THURSDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SZOKE/DANKERS
Hazardous weather outlook, Aug 29, 10:52 AM MDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT WED AUG 29 2007

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT PUSHED ACROSS THE AREA LAST EVENING RESULTING IN LOTS
OF LOW CLOUDINESS AND COOLER TEMPERATURES ACROSS THE PLAINS THIS
MORNING.  THE CLOUDS HAVE CLEARED QUITE A BIT NEAR THE FOOTHILLS AND
SHOULD GRADUALLY BREAK UP FARTHER EAST...BUT TEMPERATURES WILL
REMAIN TOO COOL TODAY TO PRODUCE THUNDERSTORMS ON THE PLAINS.
HOWEVER...ENOUGH MOISTURE REMAINS AT MID LEVELS WITH ADDITIONAL
MOISTURE PUSHED UP INTO THE FOOTHILLS AND WITH SUNSHINE IN THESE
AREAS SCATTERED THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON.  WINDS
ALOFT WILL ALLOW SOME STORMS TO MOVE INTO THE URBAN CORRIDOR BUT
PROBABLY NOT MUCH FARTHER TO THE EAST BECAUSE THE AIR WILL REMAIN
TOO STABLE THERE.  HEAVY RAINS AND SMALL HAIL WILL BE POSSIBLE
SHOULD STORMS DEVELOP.  ACTIVITY SHOULD MOSTLY BE OVER BY AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

SZOKE/DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:17 PM MDTFlash Flood WarningBOUDouglas2 hr
Aug 29, 2:19 PM MDTSevere Thunderstorm WarningBOUJefferson41 min
Aug 29, 2:40 PM MDTFlash Flood WarningBOUDouglas, Jefferson3 hr
Aug 29, 2:53 PM MDTSevere Thunderstorm WarningBOUDouglas21 min
Aug 29, 3:47 PM MDTSevere Thunderstorm WarningBOUWeld17 min

Nearby

Flash Flood Warnings in Colorado, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.